Florida, 2012Damaging Wind in Florida, December 25, 2012
December 25, 2012 · NWS TAE · 2 events in 1 county or zone
A strong upper level trough and cold front moved through the area. There was sufficient instability and shear for a few stronger thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough and cold front moved through the area. There was sufficient instability and shear for a few stronger thunderstorms across the area. However, the most severe weather remained just west of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 25, 1:53 PM CST, 54 minutes earlier.
Area forecast discussion, Dec 25, 1:53 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
253 PM EST Tue Dec 25 2012
...Significant severe weather outbreak expected across much of the
area tonight...
.NEAR TERM [Through Tonight]...
19 UTC regional mesoanalysis shows the surface low continues to
deepen over Western Louisiana now down to 998 mb. The warm front
has continued to slowly lift northward across Southern
Mississippi/Alabama and then dropping southeastward along the
Florida-Georgia border. Observational data from offshore buoys and
oil platforms are showing a large reservoir of 65+ degree dewpoints
over the North Central Gulf of Mexico. This very moist airmass
will continue to be advected inland and eventually even move into
the Florida Panhandle and Southeast Alabama later this evening.
Further east, observational data around Apalachee Bay show that
greater destabilization will be required this evening to further
the severe weather threat - but in this particular case, the
kinematics are so strong, that only marginal instability would be
needed.
So, the set up looks to be coming together as a strong jet rounds
the base of a potent upper level low moving into Southern
Arkansas. 0-6km deep layer shear values will approach 75 to 80 kts
at times across the Southeast and into our region late tonight.
Low level shear will be as equally as impressive with 0-1 km shear
values of 30 to 40 kt.
Within our area the best area of overlap of sufficient instability
/SBCAPES of 500-750 J/KG/ and strong wind shear is clearly across
the Florida Panhandle, into Southeast Alabama, and far
Southwestern Georgia. It is within this area that there is a likely
chance of significant severe weather activity tonight. While
discrete supercellular convection cannot be ruled out within this
zone (in fact - a couple of mini-supercells are in progress 40mi
south of Destin at 20z), the most likely threat appears to be
destructive straight line winds with the squall line. Wind gusts
with the line could easily exceed 60 to 70 kts.
Further to the east into South Central Georgia and the Florida Big
Bend, the stabilizing influence of Apalachee Bay will likely
diminish the intensity of the squall line somewhat - but the
current thinking is that even though the predicted SBCAPES drop
off to about 200-400 J/KG that the strong kinematics will overcome
the marginally unstable airmass and sustain severe level wind
gusts along the squall line through the predawn hours while
the squall line approaches Interstate 75.
&&
.SHORT TERM [Wednesday Through Thursday Night]...
As the upper level jet moves eastward, pushing the front through our
area Wednesday, expect a rainy morning across the eastern portions
of our area, with rain chances decreasing throughout the day.
Wednesday will be cooler than we've been seeing lately, with high
temperatures in the lower to mid 50s in southeast Alabama,
increasing to the southeast to the mid 60s ahead of the front where
cloud cover and precipitation will still be present throughout the
day. After the front clears our forecast area, a much cooler, drier
air mass will enter the region. Within this air mass, Wednesday lows
are expected to dip into the lower to mid 30s across the region.
Thursday will be dry with mostly clear skies in the wake of the
front, but cooler with high temperatures in the upper 40s to lower
50s across the area. Thursday night lows will be in the lower 30s.
&&
.LONG TERM [Friday through Tuesday]...
A progressive pattern will remain in place through the period
with the 25/00z GFS and 25/00z ECMWF agreeing that the next rain
maker will move into the area on Saturday. This system currently
does not look nearly as impressive in terms of convective
potential as the system we are dealing with now, and the official
forecast only carries a slight chance of thunder close to the
coast. For the most part, temperatures are expected to be within a
few degrees of the seasonal averages, except cooler than average
Thursday night as weak high pressure temporarily builds in from
the north.
&&
.AVIATION...
[Through 12z Wednesday] Areas of reduced visibilites and low cigs
to LIFR levels will continue today in the vicinity and north of a
warm front that stretches across South Alabama and South Georgia.
As this warm front lifts northward, visibilities and cigs will
improve to MVFR levels in areas south of the front. Strong
convection is expected to develop across the area, some of which
could be very severe over night. The main period of strongest
activity is expected across the area tonight between 06Z to 12Z
along a fast moving windy squall line ahead of a rapidly moving
cold front. Winds will shift sharply from southerly to westerly
behind this front.
&&
.MARINE...
Increasing onshore winds out ahead of a formative strong
low pressure system off to our west, will result in Small Craft
Advisory Conditions progressing from west to east across our Coastal
Waters this afternoon and evening. Then, as a very powerful squall
line develops out ahead of the approaching Cold Front tonight, Gale
Force winds (or frequent gusts) and seas will overtake the marine
area, with even stronger winds in the vicinity of any thunderstorms.
These gale conditions will linger for a while out of the west
behind the Cold Front during the first half of Wednesday, before
slightly diminishing back to Advisory levels out of the northwest
into Wednesday night.
&&
.FIRE WEATHER...
There are no red flag concerns for the next several days with
wetting rain on the way.
&&
.HYDROLOGY...
Much of the region is expected to receive an additional 1 to 2
inches of rainfall during the next few days. This may cause some
minor rises along area rivers, but due to low flows in area
basins, no significant rises are expected at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 60 64 34 52 33 /100 30 10 0 10
Panama City 56 62 38 52 43 /100 10 10 0 10
Dothan 50 55 32 49 33 /100 10 10 0 10
Albany 54 59 31 50 32 /100 30 10 0 10
Valdosta 58 63 34 52 32 /100 90 10 0 10
Cross City 58 67 36 56 32 /100 100 10 0 10
Apalachicola 61 65 39 53 46 /100 20 10 0 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...HIGH SURF ADVISORY from 7 PM EST /6 PM CST/ this evening to 7
PM EST /6 PM CST/ Wednesday for Coastal Bay-Coastal Gulf-
South Walton.
GA...None.
AL...None.
GM...SMALL CRAFT ADVISORY from 7 PM this evening to 1 AM EST
Wednesday for Apalachee Bay or Coastal Waters From Keaton
Beach to Ochlockonee River Fl out to 20 Nm-Coastal Waters
From Ochlockonee River to Apalachicola Fl out to 20 Nm-
Coastal waters from Suwannee River to Keaton Beach out 20
NM-Waters from Suwannee River to Apalachicola FL from 20
to 60 NM.
SMALL CRAFT ADVISORY from 1 PM Wednesday to 1 AM EST Thursday
for Apalachee Bay or Coastal Waters From Keaton Beach to
Ochlockonee River Fl out to 20 Nm-Coastal Waters From
Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
waters from Suwannee River to Keaton Beach out 20 NM-
Coastal waters from Apalachicola to Destin FL out 20 NM-
Waters from Suwannee River to Apalachicola FL from 20 to
60 NM-Waters from Apalachicola to Destin FL from 20 to 60
NM.
GALE WARNING from 1 AM to 1 PM EST Wednesday for Apalachee Bay
or Coastal Waters From Keaton Beach to Ochlockonee River
Fl out to 20 Nm-Coastal Waters From Ochlockonee River to
Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
River to Keaton Beach out 20 NM-Waters from Suwannee
River to Apalachicola FL from 20 to 60 NM.
SMALL CRAFT ADVISORY until 10 PM EST this evening for Coastal
waters from Apalachicola to Destin FL out 20 NM-Waters
from Apalachicola to Destin FL from 20 to 60 NM.
GALE WARNING from 10 PM this evening to 1 PM EST Wednesday for
Coastal waters from Apalachicola to Destin FL out 20 NM-
Waters from Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM...Godsey
SHORT TERM...Moore
LONG TERM...DVD
AVIATION...Lanier
MARINE...Gould
FIRE WEATHER...Lanier
HYDROLOGY...GodseyHazardous weather outlook, Dec 25, 3:28 AM CST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
428 AM EST TUE DEC 25 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-261200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
428 AM EST TUE DEC 25 2012 /328 AM CST TUE DEC 25 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
THE SEVERE WEATHER THREAT WILL INCREASE TODAY AND ESPECIALLY INTO
TONIGHT. THE PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS...BUT
ISOLATED TORNADOES ARE ALSO POSSIBLE. THE GREATEST THREAT FOR
SEVERE STORMS AND ISOLATED TORNADOES IN THE LOCAL AREA IS EXPECTED
TO BE ACROSS PORTIONS OF SOUTHEAST ALABAMA AND ADJACENT SECTIONS
OF THE FLORIDA PANHANDLE AND SOUTHWEST GEORGIA. HOWEVER...SEVERE
STORMS AND ISOLATED TORNADOES COULD OCCUR ANYWHERE IN THE FORECAST
AREA...ESPECIALLY OVERNIGHT AS A SQUALL LINE MOVES THROUGH THE
AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ANOTHER SYSTEM IS EXPECTED TO BRING A ROUND OF RAIN ON
SATURDAY...BUT THE THREAT OF THUNDERSTORMS CURRENTLY LOOKS LESS
THAN WITH THE UPCOMING SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND LIKELY
OVERNIGHT.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
DVD
Funnel Cloud, Walton
- When
- December 25, 2:47 PM CST
- Where
- Walton County, 1.87 mi W of Blue Mountain Beach
- Reported by
- Trained Spotter
- Coordinates
- 30.345, -86.221
A trained spotter videotaped a waterspout offshore that remained at least a funnel cloud as it moved over land. The spotter could not tell if it ever touched down over land, and no damage was reported.
Thunderstorm Wind, Walton
- When
- December 25, 11:35 PM CST
- Where
- Walton County, 0.54 mi NW of Alpine Heights
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 30.745, -86.207
A tree was blown down at the intersection of Kings Lake Road and Highway 90. A transformer was also blown in the area. Monetary damage was estimated.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Texas, December 25, 20121 death · $771,000 · EF3 · 9 events
- Tornadoes in Mississippi, December 25, 20129 injured · $2.8 million · EF3 · 3 events
- Winter Storm and Winter Weather in Arkansas, December 25 to 26, 20121 death · $116 million · 45 events
- Tornadoes and Hail in Alabama, December 25, 20121 death · $1.5 million · EF2 · 15 events
- Tornadoes and Flash Flooding in Mississippi, December 25, 201213 injured · $838,000 · EF2 · 31 events
- Tornadoes and Flood in Louisiana, December 25 to 29, 20121 injured · $4.0 million · EF2 · 24 events
- Tornado and Damaging Wind in Louisiana, December 25, 20121 death · $100,000 · EF1 · 2 events
- Heavy Snow and Hail in Texas, December 25, 201216 injured · $1.2 million · 1 in hail · 6 events
- Winter Storm and Winter Weather in Tennessee, December 25 to 26, 20121 death · 9 events
- Tornadoes and Hail in Alabama, December 25, 20122 injured · EF2 · 21 events
- Tornadoes and Damaging Wind in Mississippi, December 25, 2012$10,000 · EF2 · 4 events
- Damaging Wind and Astronomical Low Tide in Texas, December 25 to 29, 2012$754,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418693, 417709.